Alert archive / Nevada / Flash Flood Warnings in 2015

Flash Flood Warning 14, NWS Reno, NV

July 5, 2015Lyon County, Mineral County, Nevada

NWS Reno, NV issued this flash flood warning at Jul 5, 2015, 3:26 PM PDT for Lyon County, Mineral County, Nevada. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 5, 2015, 3:26 PM PDT (22:26 UTC)
Expired
Jul 5, 2015, 6:30 PM PDT
In force
3 hr
Issued by
NWS Reno, NV
Area
Storm-based polygon
Flood severity
None

Counties Lyon County, NV, Mineral County, NV

The radar

The Reno radar (KRGX), 148 km from the middle of the area, began a volume at 22:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 10.4 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2015-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2015-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -33 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1425 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-33 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

182 
WGUS55 KREV 052226
FFWREV
NVC019-021-060130-
/O.NEW.KREV.FF.W.0014.150705T2226Z-150706T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE RENO NV
326 PM PDT SUN JUL 5 2015

THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL LYON COUNTY IN WEST CENTRAL NEVADA...
  WEST CENTRAL MINERAL COUNTY IN WESTERN NEVADA...

* UNTIL 630 PM PDT
    
* AT 324 PM PDT...DOPPLER RADAR INDICATED A THUNDERSTORM PRODUCING 
  HEAVY RAIN ALONG THE LYON-MINERAL COUNTY LINE. FLASH FLOODING IS 
  OCCURRING OR EXPECTED TO BEGIN SHORTLY ESPECIALLY SMALL 
  CREEKS AND ALONG DRY WASHES.

* FLASH FLOODING WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTH CENTRAL
  LYON AND WEST CENTRAL MINERAL COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. A FEW INCHES OF FAST FLOWING WATER IS
POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD.

&&

LAT...LON 3857 11889 3827 11893 3841 11914 3856 11915

$$

BRONG
2 follow-up statements
830 
WGUS75 KREV 052305
FFSREV

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RENO NV
405 PM PDT SUN JUL 5 2015

NVC019-021-060130-
/O.CON.KREV.FF.W.0014.000000T0000Z-150706T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LYON NV-MINERAL NV-
405 PM PDT SUN JUL 5 2015

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 630 PM PDT FOR
SOUTH CENTRAL LYON AND WEST CENTRAL MINERAL COUNTIES...

AT 400 PM PDT...DOPPLER RADAR INDICATED THUNDERSTORM CONTINUE TO 
PRODUCE HEAVY RAIN ALONG THE LYON AND MINERAL COUNTY LINE.  THIS 
STORM MAY ALSO PRODUCE STRONG WINDS IN EXCESS OF 40 MPH.
 
FLASH FLOODING OF SMALL CREEKS AND STREAMS ALONG WITH AREAS NEAR DRY 
WASHES IS LIKELY OCCURRING IN THIS AREA. A SHARP RISE ON THE EAST 
FORK OF THE WALKER RIVER IS ALSO POSSIBLE DURING THE NEXT COUPLE 
HOURS. RURAL ROADS IN THE AREA MAY BE WASHED OUT OR COVERED IN MUD 
AND DEBRIS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE 
INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE 
USUALLY DEEPER THAN THEY APPEAR. A FEW INCHES OF FAST FLOWING WATER 
IS POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD.

&&

LAT...LON 3857 11889 3827 11893 3841 11914 3856 11915

$$

BRONG
368 
WGUS75 KREV 060100
FFSREV

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RENO NV
600 PM PDT SUN JUL 5 2015

NVC019-021-060104-
/O.CAN.KREV.FF.W.0014.000000T0000Z-150706T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LYON NV-MINERAL NV-
600 PM PDT SUN JUL 5 2015

...THE FLASH FLOOD WARNING FOR SOUTH CENTRAL LYON AND WEST CENTRAL
MINERAL COUNTIES IS CANCELLED...

RAINFALL HAS ENDED ACROSS SOUTHERN LYON COUNTY...WHERE RADAR HAS 
ESTIMATED OVER 2 INCHES OF RAINFALL OCCURRED EARLIER THIS AFTERNOON. 
MUD AND DEBRIS SLIDES MAY HAVE COVERED SEVERAL BACK COUNTRY ROADS IN 
THE AREAS SOUTH BALD MOUNTAIN AND THE FLYING M RANCH.

LAT...LON 3857 11889 3827 11893 3841 11914 3856 11915

$$

BRONG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 5, 3:07 PM PDT, 19 minutes earlier.

Area forecast discussion, Jul 5, 3:07 PM PDT, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
307 PM PDT SUN JUL 5 2015

.SYNOPSIS...

LOW PRESSURE NEAR THE CALIFORNIA COAST WILL BRING THE THREAT FOR
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS THROUGH THE
UPCOMING WEEK, ESPECIALLY IN THE AFTERNOONS AND EVENINGS. MOISTURE
REMAINS ELEVATED SO LOCALLY HEAVY RAINFALL WILL BE POSSIBLE WITH
THUNDERSTORMS. TEMPERATURES WILL REMAIN NEAR AVERAGE EARLY THIS
WEEK BEFORE FALLING BELOW AVERAGE.

&&

.SHORT TERM...

ADJUSTED THUNDERSTORM TIMING OUT IN THE BASIN AND RANGE MONDAY AND
BUMPED UP POP/THUNDERSTORM CHANCES OVER NORTHEAST CALIFORNIA FOR
TUESDAY NIGHT, OTHERWISE NO MAJOR CHANGES TO THE SHORT TERM
FORECAST.

THUNDERSTORMS HAVE POPPED UP OVER SOUTHEASTERN MONO COUNTY AND
MINERAL COUNTY WEST OF HIGHWAY 95 THIS AFTERNOON. OVER WESTERN
LASSEN COUNTY, A COUPLE STORMS HAVE POPPED UP AS THE RAIN-COOLED
(FROM LAST NIGHT AND THIS MORNING) ATMOSPHERE THERE HAS MODIFIED
QUICKLY WITH AFTERNOON SUN. FOR NORTHERN WASHOE COUNTY, CUMULUS
ARE BEGINNING TO DEVELOP AND A FEW SHOWERS OR STORMS ARE EXPECTED
INTO THIS EVENING. ELSEWHERE, MODEST CUMULUS ARE DEVELOPING WITH
AN ISOLATED SHOWER OR STORM HARD TO RULE OUT WITH MODERATE (BUT
LOWER THAN RECENTLY) MOISTURE REMAINING IN THE AREA TODAY.

AS FAR AS THE NATURE OF THUNDERSTORMS TODAY, INSTABILITY IS
MODERATE (500-1000 J/KG), MOTIONS ARE QUITE ANEMIC (LESS THAN 10 MPH)
AND PWATS REMAIN OVER 0.75" SO HEAVY RAIN IS THE PRIMARY THREAT TO
LIFE AND PROPERTY INTO THIS EVENING. WHILE FLASH FLOODING IS
CERTAINLY POSSIBLE IN/NEAR STEEP TERRAIN AND ON RECENT WILDFIRE
BURN SCARS, STORM COVERAGE SHOULD REMAIN ISOLATED TO WIDELY
SCATTERED SO THE FLASH FLOODING THREAT REMAINS VERY LOW FOR THE
OVERALL AREA.

WITH NO UPPER FORCING OF NOTE, CONVECTION THIS EVENING SHOULD END
BY AROUND SUNSET. ON MONDAY, THUNDERSTORM COVERAGE IS PROGGED TO
INCREASE AS LOW PRESSURE OFF THE CALIFORNIA COAST BEGINS TO MOVE
TOWARDS THE COAST. THIS IS EXPECTED TO BRING INCREASING DIVERGENCE
AND COOLING ALOFT (INCREASING INSTABILITY), WITH AFTERNOON HEATING
BRINGING SCATTERED THUNDERSTORMS FIRST TO THE SIERRA FOLLOWED BY A
PUSH OFF INTO WESTERN NEVADA LATE IN THE AFTERNOON AND DURING THE
EVENING. INSTABILITY AND MOISTURE LOOKS SIMILAR TO TODAY SO STORMS
GENERALLY WILL BE OF SIMILAR CHARACTER.

TUESDAY, THE GFS/NAM INDICATE THE APPROACH OF AN UPPER DISTURBANCE
AROUND THE LOW OFF THE CALIFORNIA COAST. THIS WILL BRING AN
ADDITIONAL ROUND OF SCATTERED AFTERNOON THUNDERSTORMS. FLOW ALOFT
IS EXPECTED TO INCREASE WITH THE DISTURBANCE AND MODEL SOUNDINGS
SHOW SOME MAINLY DIRECTIONAL WIND SHEAR IN THE CLOUD-BEARING
LAYER. THIS COULD BRING INCREASED ORGANIZATION/LIFESPANS TO
THUNDERSTORMS FOR TUESDAY AFTERNOON AND EVENING. MODELS STILL
DEPICT RATHER HIGH PWATS, ESPECIALLY NORTH OF ABOUT HIGHWAY 50, SO
HEAVY RAIN AND LOCALIZED FLASH FLOODING REMAIN A THREAT.

TUESDAY NIGHT, THE 12Z GFS/NAM SHOW THE POSSIBILITY FOR NOCTURNAL
CONVECTION PERSISTING FOR NORTHEAST CALIFORNIA AND NORTHERN AND
FAR WESTERN NEVADA AS THE AFOREMENTIONED UPPER DISTURBANCE
CONTINUES TO ROTATE AROUND ITS PARENT LOW. THE SREF ALSO KEEPS A
LOW CHANCE FOR NOCTURNAL THUNDERSTORMS OVER NORTHEAST CALIFORNIA
TUESDAY NIGHT. WITH ALL THIS IN MIND, I HAVE INCREASED OVERNIGHT
POP FOR MUCH OF THE REGION WITH THE HIGHEST POP IN NORTHEAST
CALIFORNIA. SNYDER

.LONG TERM...WEDNESDAY THROUGH SUNDAY...

MODELS TRACK THE LOW OFF THE CALIFORNIA COAST INTO NORTHERN
CALIFORNIA/WESTERN NEVADA FOR MID WEEK BEFORE LIFTING INTO THE
PACIFIC NORTHWEST EITHER SATURDAY OR SUNDAY. THIS WILL SHOULD LEAD
TO A CLOUDY, COOL AND WET PATTERN FOR THE REGION. AT THIS TIME THE
BEST CHANCE OF PRECIPITATION COULD BE FOCUSED NORTH OF HIGHWAY 50
WEDNESDAY TO FRIDAY, AS A DEFORMATION ZONE DEVELOPS ON THE NORTHEAST
SIDE OF THE LOW. AFTERNOON SHOULD DROP INTO THE 80S ACROSS WESTERN
NEVADA WITH 70S FOR THE SIERRA BEFORE WARMING UP A BIT FOR NEXT
WEEKEND. BRONG

&&

.AVIATION...

SHOWERS AND THUNDERSTORMS SHOULD DECREASE BY 06Z WITH BEST CHANCE
FOR THUNDERSTORMS IS OVER LYON, EASTERN MONO AND WESTERN MINERAL
COUNTIES, WITH JUST A 10-15% CHANCE OF STORMS IMPACTING KRNO AND
KMMH. LITTLE TO NO ACTIVITY WILL OCCUR AROUND KTRK/KTVL UNTIL
TOMORROW. THE STRONGER STORMS COULD PRODUCE OUTFLOW WINDS TO 50 MPH,
SMALL HAIL AND HEAVY RAIN.

AS LOW PRESSURE NEARS THE CALIFORNIA COAST TUESDAY, SHOWERS AND
THUNDERSTORMS WILL BUILD UP ALONG THE SIERRA CREST AND FAR WESTERN
NEVADA.  MAIN THREATS ARE HEAVY RAIN, WINDS TO 50 MPH AND HAIL.

THE LOW WILL PERSIST FOR THE LATTER HALF OF THE WEEK WITH AN ONGOING
THREAT FOR SHOWERS AND THUNDERSTORMS. BRONG

&&

.REV WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
CA...NONE.
&&

FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/RENO (ALL LOWER CASE)

In the hours before

Special weather statement, Jul 5, 1:04 PM PDT, 2 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
104 PM PDT SUN JUL 5 2015

CAZ073-052030-
MONO CA-
104 PM PDT SUN JUL 5 2015

...STRONG THUNDERSTORM NORTH OF CROWLEY LAKE...

AT 1259 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM 7 MILES NORTH OF CROWLEY LAKE...MOVING
NORTH AT 5 MPH.

HEAVY RAIN...SMALL HAIL AND WINDS IN EXCESS OF 40 MPH ARE LIKLEY
WITH THIS STORM.

ADDITIONAL THUNDERSTORMS ARE BUILDING OVER THE MINARETS AND
LOCATIONS JUST EAST OF MONO LAKE. HEAVY RAIN AND HAIL MAY IMPACT
TRAVEL ON HIGHWAY 120 AND BACK COUNTY ROADS NORTH OF CROWLEY
LAKE...SLOW DOWN AND USE CAUTION WHEN DRIVING THROUGH HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
CROWLEY LAKE...MAMMOTH-YOSEMITE AIRPORT...CROWLEY LAKE CAMPGROUND...
BENTON CROSSING CAMPGROUND...CONVICT LAKE CAMPGROUND...GLASS MOUNTAIN
AND JUNCTION U.S 395 AND CA 203.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DURING A THUNDERSTORM...SEEK SHELTER INSIDE A STURDY STRUCTURE AND
STAY AWAY FROM WINDOWS. HIKERS AND CAMPERS SHOULD SEEK SHELTER IN A
VEHICLE IF POSSIBLE. BOATERS ON CROWLEY LAKE SHOULD BE PREPARED FOR
OUTFLOW WINDS UP TO 45 MPH. GUSTY WINDS WILL CAUSE A RAPID INCREASE
IN WAVE HEIGHTS WHICH MAY CAPSIZE SMALL BOATS.

&&

LAT...LON 3747 11875 3757 11895 3815 11881 3800 11858
TIME...MOT...LOC 1959Z 201DEG 5KT 3772 11875

BRONG

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 2:14 PM PDTFlash Flood WarningREVMineral3 hr
Jul 5, 3:55 PM PDTSpecial Weather StatementREVLyon, Mineral20 min
Jul 5, 4:17 PM PDTSevere Thunderstorm WarningREVLyon, Mineral43 min
Jul 5, 4:59 PM PDTSevere Thunderstorm WarningREVMineral26 min

Nearby

Flash Flood Warnings in Nevada, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.